Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Riverton, WY

May 17, 2018Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 17, 2018, 2:09 PM MDT for Fremont County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 2:09 PM MDT (20:09 UTC)
Expired
May 17, 2018, 2:45 PM MDT
In force
36 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 23 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS55 KRIW 172009
SVRRIW
WYC013-172045-
/O.NEW.KRIW.SV.W.0004.180517T2009Z-180517T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
209 PM MDT THU MAY 17 2018

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  South central Fremont County in central Wyoming...

* Until 245 PM MDT

* At 208 PM MDT, severe thunderstorms were located along a line
  extending from near Milford to Red Canyon, moving north at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Severe thunderstorms will be near,
  Lander around 215 PM MDT. 
  Hudson around 230 PM MDT. 

Other locations impacted by these severe thunderstorms include
Arapahoe Elementary School and Lander Hunt Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4310 10858 4266 10839 4259 10866 4292 10877
TIME...MOT...LOC 2008Z 188DEG 17KT 4291 10874 4264 10865 

HAIL...1.00IN
WIND...<50MPH
 
$$

Bourque

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:51 AM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 17, 11:51 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1151 AM MDT Thu May 17 2018

.SHORT TERM...Today through Saturday night

Unsettled weather looks to continue through most of the next three
days. At this point, today looks to be the driest day. We still have
some isolated showers and even a stray thunderstorm but these are
becoming less numerous and should be just about gone by sunrise.
With the low still moving slowly across Montana, we have another
round of isolated to widely scattered thunderstorms today into
tonight. The most likely area looks fairly similar to Wednesday and
mainly across western and northern Wyoming. However, with a bit more
moisture there could be a bit more coverage than yesterday. Threats
look similar as well with gusty winds and possibly small hail. As
for temperatures, with more cloud cover temperatures will be a few
degrees cooler but still rather mild. All in all, most areas should
be dry most of the time.

However, this will change for Friday, especially in the afternoon
and evening. Low pressure will move into northern Utah late tonight
and into Friday. This will turn flow to the northeast and bring
upslope flow across much of the area. The result will be a lot of
clouds along with an increasing chance of showers, especially in the
afternoon and into Friday night. The set up is actually somewhat
familiar to last weekend. There may not be quite as much QPF though,
since convection and possible MCS development to across Nebraska
could rob some of the moisture. Nevertheless, it looks rather damp
Friday afternoon into Friday night with the best lift and dynamics
across the area. In addition, there will be much cooler temperatures
and just make for a cloudy, cool and crappy day. It could even get
cool enough for some mountain snow, but snow levels would be rather
high and at this point and travel problems minimal.

The models do split more for Saturday. They all have a mostly cloudy
and cool day for many areas. However, the NAM is rather pessimistic
and keeps a lot of showers in eastern portions of the county warning
area. This is especially so in Johnson and Natrona Counties. The
other models are drier though. My gut feeling is that it would be
like last Saturday, with lots of clouds and cool temperatures but
only light showers. Still some uncertainty though, we will have to
see how things shake out.

.LONG TERM...Sunday through Thursday

The area will be between storm systems Sunday and Monday with one
system exiting east across the Plains, and the next Pacific upper
low digging down the California coast. Some weaker disturbances in
southwest flow aloft will interact with slight instability and some
moisture provided by return flow around surface high pressure over
the Plains, resulting in isolate to scattered afternoon/evening
thunderstorms across mainly the south and west on Sunday, and across
most of the area on Monday. A warming trend will follow Saturday's
unseasonably cool start to the weekend, with most highs from 65 to
75 across the basins and valleys on Sunday, and 70s to near 80 on
Monday.

The Pacific upper low will lift northeast across the Great Basin
Tuesday and Wednesday, and across Wyoming Wednesday night and
Thursday.  Low level easterly flow will bring in more abundant
moisture from the Plains to the east slopes of the Divide both days,
so we will likely see some stronger storms with heavy rain potential
across the area.  This system mostly be north and east of the area
by Thursday evening; surface trough axis should be over the High
Plains Thursday afternoon-evening with stronger, more organized
convection along and east of this axis.

&&

.AVIATION...For the 18Z TAFS through 18Z Friday

VFR will prevail at all terminals through 12Z/Fri. Convection is
already on the increase but should not impact any terminals until
around 21Z today with the best coverage across the north and
central. KJAC and KCOD the most likely terminals for thunderstorms
with KRKS the least likely. Temperature-dew point spreads favor no
more than 30-40 mph outflow wind gusts east of the Divide.
Thunderstorms should diminish by 05Z/Fri, but lingering showers are
anticipated through at least 08Z/Fri across the northwest.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

A slow moving weather system will move across Montana today and
bring another round of afternoon showers and thunderstorms. The best
concentration of showers and storms will be in the north and west,
but more areas will have a chance today and coverage could be a bit
greater than on Wednesday. Wind will be light to moderate in most
areas except in Sweetwater where a gusty southwest breeze will
develop this afternoon. Gusty winds are possible around any shower
or thunderstorm however. Humidity will fall below 15 percent in
southern Wyoming, but should stay higher elsewhere. Mixing and smoke
dispersal will range from poor in some of the basins to excellent in
eastern Sweetwater County.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...Meunier
AVIATION...Hulme
FIRE WEATHER...Hattings
Hazardous weather outlook, May 17, 2:00 AM MDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
200 AM MDT Thu May 17 2018

WYZ001>020-022>030-181100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
200 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorm this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday...Isolated to scattered afternoon and evening
thunderstorms. A steady rain, possibly heavy at times, is possible
in central Wyoming Friday afternoon and Friday night.

Sunday...Isolated to scattered afternoon and evening
thunderstorms mainly over and near the western mountains.

Monday through Wednesday...Isolated to scattered mainly afternoon
and evening thunderstorms across the area. A few strong storms are
possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail and wind gusts past 45 mph.
Thank you.

In the hours before

Special weather statement, May 17, 1:08 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
108 PM MDT THU MAY 17 2018

WYZ002>005-172000-
North Big Horn Basin-Cody Foothills-Southwest Big Horn Basin-Absaroka
Mountains-
108 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND
NORTHEASTERN PARK COUNTIES UNTIL 200 PM MDT...

At 108 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dead Indian Pass to near Meeteetse.
Movement was north at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Dead Indian Pass around 120 PM MDT.
  Meeteetse Rim around 135 PM MDT.
  Clark around 150 PM MDT.

Other locations impacted by these storms include Spirit Mountain U S
Bureau Of Reclamation Power Plant, Cody Yellowstone Regional Airport,
Heart Mountain U S Bureau Of Reclamation Power Plant, Oregon Basin
Natural Gas Processing Plant, Cody Koa Campground, Buffalo Bill Dam
Visitor Center and Clark Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4420 10839 4417 10846 4417 10855 4413 10855
      4402 10880 4470 10941 4501 10934 4501 10918
TIME...MOT...LOC 1908Z 196DEG 22KT 4466 10935 4410 10885

Bourque
Special weather statement, May 17, 1:19 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
119 PM MDT THU MAY 17 2018

WYZ014-015-017>019-026-172000-
Wind River Mountains West-Wind River Basin-Upper Green River
Basin-Wind River Mountains East-Green Mountains and Rattlesnake
Range-Lander Foothills-
119 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH
CENTRAL SWEETWATER COUNTIES UNTIL 200 PM MDT...

At 118 PM MDT, trained weather spotters reported strong
thunderstorms near Lander and along a line extending from near
Milford to near Oregon Buttes.
Movement was northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sinks Canyon State Park around 125 PM MDT.
  Milford around 130 PM MDT.
  Lander around 135 PM MDT.
  Hudson around 155 PM MDT.

Other locations impacted by these storms include Atlantic City, Sinks
Canyon Campground, Beaver Creek Gasoline Plant, Arapahoe Charter
School, Beaver Creek Gas Plant Devon Energy Corporation Power Plant,
Riverton Landfill and Lander Hunt Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4216 10900 4242 10913 4288 10890 4301 10825
      4218 10833 4220 10852 4214 10860
TIME...MOT...LOC 1918Z 245DEG 23KT 4282 10887 4221 10896

Bourque
Special weather statement, May 17, 1:55 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
155 PM MDT THU MAY 17 2018

WYZ003>006-172030-
North Big Horn Basin-Southeast Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-
155 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 230 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Meeteetse, moving northeast at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Big
Horn and east central Park Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4404 10868 4415 10882 4443 10852 4422 10828
TIME...MOT...LOC 1954Z 229DEG 20KT 4416 10868

Bourque

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:17 PM MDTSpecial Weather StatementRIW43 min
May 17, 1:08 PM MDTSpecial Weather StatementRIWPark52 min
May 17, 1:19 PM MDTSpecial Weather StatementRIWFremont41 min
May 17, 1:49 PM MDTSevere Thunderstorm WarningRIWFremont26 min
May 17, 1:55 PM MDTSpecial Weather StatementRIWBig Horn35 min
May 17, 2:11 PM MDTSpecial Weather StatementRIWFremont49 min
May 17, 2:28 PM MDTSpecial Weather StatementRIWFremont47 min
May 17, 2:34 PM MDTSpecial Weather StatementRIWLincoln41 min
May 17, 2:35 PM MDTSevere Thunderstorm WarningRIWFremont40 min
May 17, 2:56 PM MDTSpecial Weather StatementRIW49 min
May 17, 3:10 PM MDTSpecial Weather StatementRIW35 min
May 17, 3:54 PM MDTSpecial Weather StatementRIWWashakie51 min
May 17, 4:22 PM MDTSpecial Weather StatementRIWNatrona38 min
May 17, 4:43 PM MDTSpecial Weather StatementRIWWashakie47 min
May 17, 5:01 PM MDTSpecial Weather StatementRIWJohnson44 min
May 17, 5:51 PM MDTSpecial Weather StatementRIWJohnson24 min
May 17, 5:57 PM MDTSpecial Weather StatementRIWJohnson33 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.